Overview, Causes, & Risk Factors
Drug-induced pulmonary disease is any lung disease that is directly caused by a drug or medication.
What is going on in the body?
Certain medications can cause lung disease as an unwanted side effect. Problems can range from mild to severe. They may include a dry irritating cough, excess fluid in the lungs known as pulmonary edema, asthma attacks and other conditions. Drug-induced lung disease is usually reversible. However, lung damage may be permanent in some cases.
What are the causes and risks of the condition?
Several drugs have the potential to cause lung problems. Some common ones include:
Symptoms & Signs
What are the signs and symptoms of the condition?
Symptoms will depend on the type of lung disease brought on by the medication. They may include:
Diagnosis & Tests
How is the condition diagnosed?
A person’s symptoms and the findings of a physical exam give the healthcare provider an indication that a respiratory problem exists. Chest x-rays and other tests may be needed to determine the exact nature of the lung problem. The provider must then determine whether or not the lung disease is due to a medication. The person may need to stop the medication to see if the lung problem goes away. Rarely, a lung biopsy is required. This procedure involves removing a small piece tissue from the lung with a needle. The sample is then examined in the lab.
Prevention & Expectations
What can be done to prevent the condition?
This type of reaction to a medication is rarely predictable. Therefore, the initial episode of the lung disease often cannot be avoided. Once a person knows that a drug causes this reaction, the drug should be avoided if possible. Chemotherapy medications such as bleomycin, carmustine and busulfan can cause lung disease when the total dosage the person has received accumulates to a high level. To avoid this problem, the healthcare provider will keep track of the amount of the medication the individual gets.
What are the long-term effects of the condition?
The lung disease will often disappear and the lungs return to normal when the medication is discontinued. If this is the case, there will be no long term effects. Occasionally, there may be scarring and permanent damage to the lungs. In the case of a severe allergic reaction or asthma attack, death may result.
What are the risks to others?
There are no risks to others.
Treatment & Monitoring
What are the treatments for the condition?
The condition is usually treated by discontinuing the drug that has caused the respiratory problem. In some cases, the person must continue to take the medication because of another medical condition. In other cases, irreversible lung damage may have occurred before the medication was stopped. These situations may require treatment with oxygen or other medications. Lung problems caused by an allergic reaction can be helped with corticosteroid drugs such as oral prednisone.
What are the side effects of the treatments?
If a drug has to be discontinued because of respiratory problems, the condition it was prescribed to treat may worsen or return. Other medications used to treat lung disease may carry side effects such as allergic reactions or stomach upset.
What happens after treatment for the condition?
Lung disease may go away after the medication is stopped. If this is the case, no further treatment is necessary. If irreversible lung damage has occurred, lifelong treatment may be needed.
How is the condition monitored?
The condition is monitored with breathing tests, known as pulmonary function tests, and by following a person’s symptoms.
Article type: xmedgeneral